Drought, Orange
- When
- July 24, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Orange forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from July 24th through the end of the month. This area included Orange County north to Frederick and Fairfax Counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from July 24th through the end of the month. This area included Orange County north to Frederick and Fairfax Counties. Using a combination of rainfall measurements and radar precipitation estimates, some locations averaged rainfall totals as high as 6 inches below normal. This led to some jurisdictions restricting water use. Damage estimates were not available due to current harvest progress. Several locations were included in primary natural disaster areas due to reductions in farm production. Sources of information included the Virginia Farm Service Agency and the National Drought Monitor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 PM EDT MON JUL 23 2007 .SYNOPSIS... AN CUT OFF UPPER LOW WILL SLOWLY MOVE ACROSS THE CENTRAL APPALACHIANS THROUGH THE MIDDLE OF THE WEEK...KEEPING THE AREA UNDER SEASONAL CONDITIONS AND MODERATELY ACTIVE. THE LOW WILL ABSORBED INTO AN UPPER TROUGH OVER THE GREAT LAKES REGION BY THE WEEKEND...MOVING OFF THE COAST EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... CURRENT FORECAST ON TRACK. UPPER LOW OVER WEST VIRGINIA THIS EVENING WITH WRAP AROUND SHOWERS OCCURRING ON THE SOUTH SIDE OF THE 500MB CENTER. UPPER LOW SHOULD CONTINUE TO DRIFT TOWARDS THE NORTHWEST OVERNIGHT. ISOLATED SHOWERS THAT BRIEFLY DEVELOPED ACROSS THE HIGHLANDS HAVE NOW DISSIPATED. AS A RESULT...DRY FORECAST FOR THE REMAINDER OF TONIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... THE UPPER LOW WILL MOVE NORTHWARD OVERNIGHT AND SHOULD BE ALONG THE MD/PA BORDER BY EARLY TOMORROW. IT WILL PRETTY MUCH STAY PUT DURING THE DAY. THE INVERTED SURFACE TROUGH EXTENDING FROM THE GULF STATES WILL SHIFT NORTHWARD TOMORROW OVER THE HIGHER TERRAIN. HAVE LEFT THE SCT POPS IN THE CLOSEST PROXIMITY OF THIS FEATURE FOR THE AFTERNOON. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... OVERNIGHT TUES...MODELS HAVE THE UPPER LOW PLACED OVER THE OH/PA BORDER DRIFTING SLOWLY NWD. AN UPPER TROUGH OVER CNTRL CANADA EVENTUALLY DRIFTS INTO THE LOW...ABSORBING IT IN THE UPPER FLOW BY EARLY FRI OVER THE EASTERN GREAT LAKES. THIS HAS BEEN FAIRLY CONSISTENT FOR THE PAST FEW GFS AND RUNS...AND OTHER GLOBAL MODELS ARE ALSO COMING INTO AGREEMENT FOR A SLOW DOWN OF THE ENTIRE SYSTEM AS THE TWO FEATURES ARE CONJOINED. THE TROUGH THEN DEEPENS SLIGHTLY ON THE BACK SIDE OF THE UPPER WAVE...A PROCESS TAKING MOST OF THE WEEKEND...STILL SITUATED OVER THE EASTERN GREAT LAKES REGION. A SFC BOUNDARY THEN SLOWLY SWEEPS THROUGH THE MID ATLANTIC BY EARLY MON. EARLY INDICATIONS ARE THAT THIS FRONT MAY STILL SIMILARLY TO THE FRONT THAT MOVED OFF THE ATLANTIC COAST THIS PAST WEEK. THE DIFFERENCE BEING THE SITUATION AFT THIS WEEKEND HAS UPPER RIDGING BEGINNING TO BUILD FURTHER EAST INTO THE NORTHERN GREAT PLAINS EARLY NEXT WEEK. NOT A VERY STRONG PUSH TO RELEASE THE LL MOISTURE BACK OVER THE ATLANTIC AND CONDITIONS MAY NOT BE NEARLY AS DRY FOR THE REGION AS WITH A NORMAL FRONTAL PASSAGE. WILL KEEP NOTICE FOR THE STRENGTH OF THE UPPER RIDGE NEXT WEEK AND STRENGTH OF SFC BOUNDARY OVER THE LATER PART OF THE WEEKEND. BEFORE THE FRONT CLEARS THE REGION...MULTIPLE CHANCES FOR WEAK AREA CONVECTIVE ACTIVITY. LIMITED INSTABILITY ASSOCIATED WITH THIS UPPER LOW PRESSURE SYSTEM...THOUGH MID LEVEL DRY ENTRAINMENT INTO THE SYSTEM RECENTLY WILL ALLOW FOR AFTN CONVECTIVE CHANCES THRU THE WEEKEND. DECENT MOISTURE INCR EXPCTD AFT BY MID WEEK STREAMING FROM THE SE GULF COAST AND EASTERN ATLANTIC. NAM SLOWED DOWN THE SFC LOW FEATURE EAST OF THE FL COAST...WITH THE GFS KEEPING IT FURTHER OUT TO SEA AND MOVING NORTH AND OF NO CONSEQUENCE TO THE MAINLAND. EITHER WAY...THE UPPER TROUGH EXPCTD TO MOVE THROUGH THIS WEEKEND SHOULD BE STRONG ENOUGH TO PUSH ANY ATLANTIC SFC FEATURES EASTWARD...ESPEC WITH A STRENGTHENING MIDWESTERN RIDGE. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. INDICATED SCATTERED TO BROKEN MID LEVEL DECK OVERNIGHT. A WIND SHIFT TO THE SW IS EXPECTED TOMORROW. NO CIG/VSBY CONCERNS THROUGH THE END OF THE WEEK. && .MARINE... THE SCA EXPIRED AT 8PM. LIGHT WINDS ARE EXPECTED FOR THE REMAINDER OF THE OVERNIGHT HOURS. LIGHT WINDS AND NO HEADLINES EXPECTED FOR THE REMAINDER OF THE WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...RW SHORT TERM... LONG TERM... AVIATION...RW MARINE...RW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1011 PM EDT MON JUL 23 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-241500- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1011 PM EDT MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50718, 50719, 50720, 50721, 50722, 50723, 50724, 50725, 50726, 50727.